Skip to content

Please be aware that some material may contain words, descriptions or illustrations which will not reflect current scientific understanding and may be considered in today's context inaccurate, unethical, offensive or distressing.

Unpublished paper, 'New property of the arcs of the equilateral hyperbola' by H F [William Henry Fox] Talbot

Reference number: AP/18/15

Date: January 1834

Description

Short paper demonstrating through algebra that 'if three abscissae of an equilateral hyperbola are mutually dependent by reason of the two equations (A) and (B), the sum of the arcs subtended by them is equal to three quarters of the products of the same abscissae'. With note from John George Children explaining that the paper was forwarded by a Mr Hudson.

Subject: Mathematics / Geometry

Received 11 January 1834. Read 16 January 1834.

Whilst the Royal Society declined to publish this paper in full, an abstract of the paper was published in volume 3 of Abstracts of the Papers Printed in the Philosophical Transactions of the Royal Society of London [later Proceedings of the Royal Society] as 'On a new property of the arcs of the equilateral hyperbola'.

Reference number
AP/18/15
Earliest possible date
January 1834
Physical description
Ink on paper
Page extent
4 pages
Format
Manuscript

Creator name

William Henry Fox Talbot

View page for William Henry Fox Talbot

Use this record

Citation

William Henry Fox Talbot, Unpublished paper, 'New property of the arcs of the equilateral hyperbola' by H F [William Henry Fox] Talbot, January 1834, AP/18/15, The Royal Society Archives, London, https://makingscience.royalsociety.org/items/ap_18_15/unpublished-paper-new-property-of-the-arcs-of-the-equilateral-hyperbola-by-h-f-william-henry-fox-talbot, accessed on 22 June 2024

Link to this record

Embed this record

<iframe src="https://makingscience.royalsociety.org/embed/items/ap_18_15/unpublished-paper-new-property-of-the-arcs-of-the-equilateral-hyperbola-by-h-f-william-henry-fox-talbot" title="Unpublished paper, 'New property of the arcs of the equilateral hyperbola' by H F [William Henry Fox] Talbot" allow="fullscreen" frameborder="0" width="100%" height="500px"></iframe>

Related Publications

Related Fellows

Explore the collection

  • Archived Papers

    Dates: 1768-1989

    The 'Archived Papers' collection is comprised of original manuscript scientific papers and letters submitted to the Royal Society which remained unpublished or were abstracted in the journal 'Proceedings of the Royal Society' published from 1830 onwards.

    View collection